South Dakota, 2013

Hail in South Dakota, August 9, 2013

August 9, 2013 · NWS UNR · 1 event in 1 county or zone

Nickel size hail fell in the Cheyenne Crossing area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Nickel size hail fell in the Cheyenne Crossing area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 2:08 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 9, 2:08 PM MST, 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 9 2013

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 201 PM MDT FRI AUG 9 2013

CURRENT SURFACE ANALYSIS PLACES HIGH STRETCHING FROM SASKATCHEWAN
SOUTHEAST TOWARDS THE MIDWEST WHILE LOW REMAINS OVER THE GREAT
BASIN. THIS CONTINUES TO BRING LIGHT EAST/SOUTHEASTERLY LOW LEVEL
FLOW TO OUR AREA. UPPER LEVEL ANALYSIS PLACES LOW OVER THE NRN CA
COAST WITH NEGATIVELY TILTED RIDGE OVER THE ROCKIES. MOISTURE
CONTINUES TO FLOW IN AHEAD OF THE LOW AND PUSH INTO OUR AREA IN
WEST/NWRLY FLOW. INITIAL SHORT WAVE SLIDING THROUGH IS RESULTING IN
SOME CONVECTION OVER THE BLACK HILLS INTO NERN WYO...WHILE PRIMARY
WAVE IS NOW MAKING ITS WAY THROUGH THE BIGHORNS.

FOR THE REST OF TODAY INTO TONIGHT...SOME STORMS WILL CONTINUE
WITH INITIAL WAVE AS IT MAKES ITS WAY THROUGH THE AREA. WAVE MOVING
OVER THE BIGHORNS SLOWLY APPROACHING WILL BE THE MAIN CONCERN AS
HIGH RES MODELS HAVE BEEN CONSISTENT WITH INDICATING THE
DEVELOPMENT OF WIDESPREAD PRECIP WITH ITS APPROACH THIS EVENING.
MONSOONAL FLOW CONTINUES TO BRING PLENTY OF MOISTURE INTO THE AREA
WITH PWAT VALUES PUSHING AROUND 125-150 PERCENT OF NORMAL. ALONG
WITH THE AMPLE MOISTURE...LIGHT LOW LEVEL UPSLOPE FLOW WILL
COMBINE WITH POSSIBLE SLOW STORM MOTION TO RESULT IN POSSIBLE AREAS
OF HEAVY PRECIP. RUNOFF REMAINS A STRONG CONCERN GIVEN THE PRECIP
RECEIVED OVER THE PAST FEW DAYS SO WILL KEEP THE FLASH FLOOD WATCH
GOING OVER THE BLKHLS AND ADJACENT PLAINS. AS FOR SEVERE
POTENTIAL...INSTABILITY AND SHEAR REMAIN MODEST SO DO NOT EXPECT A
WIDESPREAD THREAT...THOUGH A COUPLE STORMS COULD BECOME STRONG TO
SEVERE. SHORT WAVE WORKS EAST THROUGH THE AREA OVERNIGHT...STARTING
TO WORK OUT OF THE AREA EARLY SAT MORNING.

ON SATURDAY...SIMILAR LARGE SCALE PATTERN REMAINS OVER THE AREA
THOUGH NEXT WAVE MOVING THROUGH APPEARS WEAKER. SHEAR APPEARS TO
BE A BIT STRONGER WHILE CAPE VALUES INCREASE TO AROUND 1-2 KJ/KG
OVER MUCH OF THE CWA. THEREFORE...WILL HAVE TO KEEP AN EYE OUT FOR
THE SEVERE THREAT. WAVE PUSHES EAST IN THE EVENING THOUGH GIVEN
THE PATTERN WE HAVE HAD THE PAST WEEK WILL KEEP SOME LOW POPS IN
LATE FOR THE POSSIBILITY OF A FEW STRAY LINGERING STORMS.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 201 PM MDT FRI AUG 9 2013

FLOW PATTERN TO REMAIN RELATIVELY UNALTERED THROUGH THE
PERIOD AS A MEAN WESTERN NOAM UPPER LEVEL RIDGE REMAINS IN
PLACE...WITH ASSOCIATED STRONGER NEGATIVE HEIGHT ANOMALIES OVER
HUDSON BAY AND THE NE PAC. MAIN AXIS OF LL MOISTURE TO REMAIN
SHUNTED WEST AGAINST THE ROCKIES FRONT RANGE AS THE HUDSON BAY
LOW PROVIDES GENERAL NORTHERLY FLOW OVER THE GREAT LAKES AND UPPER
MIDWEST. NE PAC UPPER TROUGH WILL PROVIDE GENERAL WEAK IMPULSES
IN WESTERLY FLOW...SUPPORTING NEAR DAILY CHANCES FOR SHRA AND
TS...ESP ACROSS THE WESTERN FA GIVEN UPSLOPE/HIGH TERRAIN
INFLUENCES. IN ADDITION...THIS SYSTEM WILL SUPPORT MID LEVEL PAC
MOISTURE INTO THE REGION. INDICATIONS REMAIN FOR A POSSIBLE EASTERN
BIAS TO THE WESTERN NOAM RIDGE LATE NEXT WEEK WITH A BREAKDOWN OF
THE HUDSON BAY VORTEX. HOWEVER...FORECAST MODELS CAN BE TOO
AGGRESSIVE WITH THE BREAKDOWN OF THE HUDSON BAY VORTEX AND LATEST
GUIDANCE SUGGEST THAT RENEWED TROUGHING OVER THE HUDSON/JAMES BAY
REGION MAY JUST KEEP THE FLOW PATTERN NEARLY LOCKED. DID ADD A
SLIGHT TREND TOWARD MEAN NORTHERN PLAINS RIDGING...NUDGING TEMPS UP
A BIT DAY/S 6 AND 7. GENERALLY FAVORED PERSISTENCE...SUPPORTING NEAR
NORMAL TO SLIGHTLY BELOW NORMAL TEMPS...WITH ABOVE NORMAL PRECIP
CHANCES FOR MOST OF THE PERIOD.

HAVE RETAINED A LOW CHANCE POP MENTION THROUGH THURSDAY...WITH TEMPS
GENERALLY NEAR OR SLIGHTLY BELOW NORMAL. DID INTRODUCE A DRY DAY 7
GIVEN CONCERNS ON A SHIFT IN THE WESTERN CONUS RIDGE. OVERALL SEVERE
THREAT DOES SEEM MARGINAL THROUGH MOST OF THE PERIOD. HOWEVER...FLOW
DOES INCREASE A TIMES IN THE PERIOD...WITH A MORE WIDESPREAD
POTENTIAL FOR SEVERE WEATHER POSSIBLE WHEN THIS DOES OCCUR.
HOWEVER...THIS WILL HINGE ON GENERALLY SUBTLE WAVE TIMING...WHICH
REMAIN AT LOW PREDICTABLY IN THE EXTENDED.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON
ISSUED AT 201 PM MDT FRI AUG 9 2013

TWO IMPULSES TRAVERSING THE REGION WILL BRING INCREASING
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON...ESP WHEN
COUPLED WITH DIURNAL HEATING. BEST PLACES FOR ACTIVITY WILL BE OVER
NE WY AND THE BH WHERE SLOW STORM TRAJECTORIES WILL FAVOR HEAVY RAIN
AND CHANCES FOR MVFR/IFR CIGS...ESP GIVEN A PERIOD OF EASTERLY
UPSLOPE FLOW THIS EVENING. HAVE RETAINED VCTS AND SHRA/TS
MENTION...ADDING A VCTS MENTION AT KRAP OVERNIGHT GIVEN AN ADVECTING
WAVE WITH A DEVELOPING LLJ AND ONGOING THETA-E ADV. LOWER CIGS WILL
BE POSSIBLE OVERNIGHT...ESP ON THE EASTERN BH FOOTHILLS. HAVE
RETAINED LOW VFR FOR NOW UNTIL BETTER TRENDS ARE ESTABLISHED.

&&

.HYDROLOGY...
ISSUED AT 201 PM MDT FRI AUG 9 2013

FLASH FLOOD WATCH CONTINUES FOR THE BLACK HILLS AND ADJACENT
PLAINS THROUGH TONIGHT. A SHORTWAVE DISTURBANCE WILL CROSS THE
AREA LATER TODAY AND TONIGHT BRINGING A GOOD CHANCE FOR
THUNDERSTORMS TO THE AREA...ESPECIALLY THE BLACK HILLS AREA AND
EASTWARD ONTO THE WESTERN SD PLAINS. PRECIPITABLE WATER VALUES
WILL BE NEAR 150 PERCENT OF NORMAL ACROSS MUCH OF THE AREA AND
WEAK UPSLOPE WINDS WILL CONTINUE TO BRING LOW LEVEL MOISTURE INTO
THE AREA THROUGH TONIGHT. WITH WEAK FLOW OVER THE AREA...STORMS
WILL BE RELATIVELY SLOW MOVERS. THESE PARAMETERS... COMBINED WITH
LOCALLY HEAVY RAIN OVER THE AREA DURING THE LAST COUPLE OF DAYS
AND POTENTIAL FOR TRAINING OF STORMS...WILL PRODUCE AN ELEVATED
RISK FOR FLASH FLOODING OVER THE WATCH AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ012-013-024>031-
     041-042-072>074.

WY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WYZ056>058-071.

&&

SHORT TERM...77
LONG TERM...JC
AVIATION...JC
HYDROLOGY...77
Hazardous weather outlook, Aug 9, 5:52 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
652 AM MDT FRI AUG 9 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
652 AM MDT (752 AM CDT) FRI AUG 9 2013

...FLASH FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR THE BLACK HILLS
   AND ADJACENT PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE TODAY INTO
TONIGHT...AS ANOTHER DISTURBANCE CROSSES THE AREA. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW THUNDERSTORMS
COULD BE STRONG TO SEVERE WITH HAIL AND STRONG WIND GUSTS. SOME OF
THE STORMS WILL LIKELY BE SLOW MOVING AND COULD PRODUCE SIGNIFICANT
AMOUNTS OF RAIN IN A SHORT TIME. SLOW MOVING STORMS WITH HEAVY
RAINFALL...COMBINED WITH RECENT HEAVY RAINS ACROSS PORTIONS OF THE
AREA...WILL RESULT IN AN INCREASED RISK FOR FLASH FLOODING ACROSS THE
BLACK HILLS AND ADJACENT PLAINS. A FLASH FLOOD WATCH IS IN EFFECT
FOR THIS AFTERNOON AND TONIGHT ACROSS THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND
AND INTO NEXT WEEK. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 9, 2:29 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT FRI AUG 9 2013

SDZ024-025-092200-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
329 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME
SOUTHWESTERN MEADE COUNTIES UNTIL 400 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 6 MILES SOUTH OF
LEAD...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  BROWNSVILLE...
  GALENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4422 10391 4437 10388 4439 10357 4419 10357
TIME...MOT...LOC 2130Z 276DEG 11KT 4427 10378

CARSTENS
Special weather statement, Aug 9, 2:46 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT FRI AUG 9 2013

SDZ024-092215-
NORTHERN BLACK HILLS SD-
346 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 415
PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 5 MILES SOUTHWEST OF
LEAD...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROWNSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4434 10368 4425 10368 4422 10390 4432 10392
TIME...MOT...LOC 2146Z 259DEG 6KT 4429 10382

CARSTENS

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 9, 2:46 PM MST
Where
Lawrence County, Cheyenne Crossing
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.300, -103.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470106.